Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 11, 2012, 11:23 AM CDT for Geneva County, Alabama; Walton County, Florida. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2012, 11:23 AM CDT (16:23 UTC)
- Expired
- Jun 11, 2012, 12:17 PM CDT
- In force
- 54 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Geneva County, AL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 36 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 12:05 PM CDT | TSTM WND DMG | 3 Sw Leonia, FL | 2 TREES DOWN NEAR COUNTY ROAD 1883 AND 183B. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1839 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
927
WUUS52 KTAE 111623
SVRTAE
ALC061-FLC131-111730-
/O.NEW.KTAE.SV.W.0185.120611T1623Z-120611T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1123 AM CDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 1230 PM CDT
* AT 1120 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 28 MILES NORTHWEST OF DE FUNIAK SPRINGS TO 26 MILES SOUTHWEST
OF DE FUNIAK SPRINGS...OR ALONG A LINE EXTENDING FROM LAUREL HILL
TO VALPARAISO...AND MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POND
CREEK...CLEAR SPRINGS...FLOWERSVILLE...PAXTON...MOSSY HEAD...
LAKEWOOD...FOX HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3099 8640 3100 8639 3100 8619 3104 8620
3101 8603 3071 8604 3071 8602 3063 8602
3063 8601 3047 8602 3051 8640
TIME...MOT...LOC 1623Z 279DEG 21KT 3098 8647 3056 8650
$$
42-DVD2 follow-up statements
340
WWUS52 KTAE 111644
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 AM CDT MON JUN 11 2012
ALC061-FLC131-111730-
/O.CON.KTAE.SV.W.0185.000000T0000Z-120611T1730Z/
GENEVA AL-WALTON FL-
1144 AM CDT MON JUN 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR WALTON AND SOUTHWESTERN GENEVA COUNTIES...
AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CLEAR SPRINGS TO 11 MILES WEST OF NEW HOME...MOVING
EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAXTON...MOSSY HEAD...LAKEWOOD...FOX HILL...GORDON...NEW
HARMONY...OAKWOOD HILLS...NATURAL BRIDGE...LIBERTY...AND DE FUNIAK
SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3099 8640 3100 8639 3100 8619 3104 8620
3101 8603 3071 8604 3071 8602 3063 8602
3063 8601 3047 8602 3051 8640
TIME...MOT...LOC 1643Z 279DEG 21KT 3096 8633 3054 8636
$$
42-DVD091
WWUS52 KTAE 111717
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1217 PM CDT MON JUN 11 2012
ALC061-FLC131-111728-
/O.CAN.KTAE.SV.W.0185.000000T0000Z-120611T1730Z/
GENEVA AL-WALTON FL-
1217 PM CDT MON JUN 11 2012
...THE SEVERE THUNDERSTORM WARNING FOR WALTON AND SOUTHWESTERN GENEVA
COUNTIES IS CANCELLED...
THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS...ALTHOUGH GUSTY WINDS
OF 30 TO 40 MPH REMAIN POSSIBLE.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3099 8640 3100 8639 3100 8619 3104 8620
3101 8603 3071 8604 3071 8602 3063 8602
3063 8601 3047 8602 3051 8640
TIME...MOT...LOC 1718Z 279DEG 21KT 3092 8609 3050 8613
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:20 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 11, 8:20 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 920 AM EDT Mon Jun 11 2012 Expect Another Afternoon and Evening of Storms and Locally Heavy Rain... .SYNOPSIS... At 915 AM EDT, radar indicated little activity over local CWA but widespread are of showers and embedded tstms just west of Walton, Coffee and Geneva counties. Over our area it was mostly cloudy with low stratus over all but our coastal counties. temps ranged from mid 70s under cloudy north to 80 elsewhere. Winds were generally sly around 10 mph. AT UPPER LEVELS... The large scale longwave pattern remains amplified, albeit less so and more progressive than yesterday. This is highlighted by weak trough over Wrn states, trough over Nrn Plains, trough SE region and ridge along Ern seaboard and extreme Wrn Atlc. Of particular note, is weakening Ern trough axis from TN to the western Gulf of Mexico. Slow moving shortwave continue to ride NE and exit the region. The SE trough will move ENE during the next 24hrs but remain over our forecast area. It will begin to move east of the area on Wednesday. In its wake, NW flow will overspread the area from W-E thru short term as ridging builds ewd from S TX thru the Gulf of Mex. AT LOWER LEVELS... The local area remains between a high pressure over the extreme wrn Atlc ridging into FL/NE Gulf, and a weak trough from N FL to Coastal LA. This translates locally to light to moderate sly flow. Farther upstream, the next cold front was located from low in Cntrl Canada SSW to low in OK then WWD. The cold front is forecast to move ESE reaching a line from lower Great Lakes thru TN Valley on Tuesday. This front will then enter our northern zones on Wednesday where it will likely further weaken and stall into Thursday before limping SWD. Short Term Weather... Absent strong SLY steering flow, nocturnal Gulf convection will decrease from recent days with a return to more normal afternoon and early evening activity thru Wednesday. The proximity of upper trough with enough deep layer moisture and instability will keep our rain chances at or above climatology through Wednesday. The atmosphere will dry out on Thursday as ridging begins to dominate, but even then, existing moisture and lift will become enhanced (especially late aftn into nighttime) as several shortwaves embedded in NW flow aloft interact with stalled front. This reflected in model soundings. i.e. GFS TAE shows between 1.7 and 2 inch PWAT thru Fri 12z. Likewise, high temperatures will return to near average levels (lower 90s inland) Tuesday into Thursday. && .SHORT TERM...This afternoon thru Tonight Currently, downward motion in wake of passing shortwave has suppressed convection over CWA allowing ample insolation to develop. However, the model consensus overlays well with current radar showing that into the afternoon, upstream weak trough axis will begin to assert itself and with surface heating expect increase in strength and coverage of storms. So ahead of trough, ample deep moist convection to rapidly develop over our western zones, then propagate east over the remainder of our forecast area the rest of today. Although slightly more stable than yesterday, 12z TAE RAOB still with 1.69 PWAT and over 4000 cape and H5 temps around -10C. So there is probably enough deep layer moisture, instability, and mesoscale boundaries aided by more than expect diurnal heating to trigger numerous convection. Area RAOBS and model soundings continue to show 1.7-1.8 PWATS stronger then average WSW deep shear, SBCAPE and theta-E favoring stronger instability. This could support lines or cluster of storms and wet microbursts. However, the threat for severe storms will be somewhat lower today than yesterday, since the winds aloft will likely be weaker and less veered. Still I believe it is greater than previously anticipated and not surprisingly SPC has now placed our entire area in 5% wind threat. Updated GRIDS thru 18Z to lower POPs, especially east half of CWA due to slow start of ewd progression. Moderate Onshore storm motion should limit flood potential but will monitor in case flood products necessary. Diurnal Heating will also rise max highs a few degrees more than forecast. && .AVIATION... Another day with scattered to numerous showers and thunderstorms expected across the Tri-state region. Low cigs this morning should become VFR by mid to late morning. The terminals with the best chance of seeing rain will be ECP, DHN and ABY. Winds today will be from the south to southwest around 10 knots. && .MARINE... Winds will return to more typical summertime levels today, but the seas will take longer to respond, taking until Wednesday to drop below 3 ft. && .HYDROLOGY... The flooding threat has diminished enough to drop any flood watches. There will still be a small chance of flooding, but it would be very isolated and would probably occur only in a very specific (and unlikely) set of circumstances. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && BLOCK/DVD
Hazardous weather outlook, Jun 11, 3:20 AM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 420 AM EDT MON JUN 11 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120830- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 420 AM EDT MON JUN 11 2012 /320 AM CDT MON JUN 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA PANHANDLE BEACHES. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THERE MAY BE POCKETS OF STRONG HEATING IN THOSE AREAS THAT DO NOT HAVE MUCH CLOUD COVER THIS MORNING...WHICH COULD CAUSE A FEW STORMS TO BRIEFLY BECOME STRONG TO SEVERE...WITH MARGINALLY SEVERE WIND GUSTS BEING THE MAIN THREAT. LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS ALSO POSSIBLE WITH THE HEAVIER...SLOW MOVING STORMS. THE MOST WIDESPREAD THREAT FROM TODAYS STORMS WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. AT THIS TIME WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY...THOUGH AN ISOLATED STRONG TO SEVERE STORM IS ALMOST ALWAYS POSSIBLE ON ANY SUMMER DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER
In the hours before
Local storm report, Jun 11, 6:41 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
741 AM EDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 2 NE CHANCELLOR 31.20N 85.86W
06/10/2012 COFFEE AL COUNTY OFFICIAL
TREE DOWN NEAR INTERSECTION OF HIGHWAY 27 SOUTH AND
COUNTY ROAD 723.
&&
DVDLocal storm report, Jun 11, 6:55 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
755 AM EDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG GENEVA 31.04N 85.88W
06/10/2012 GENEVA AL COUNTY OFFICIAL
TREES DOWN COUNTY WIDE.
&&
DVDSpecial weather statement, Jun 11, 10:34 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 AM EDT MON JUN 11 2012
ALZ068-111600-
GENEVA AL-
1034 AM CDT MON JUN 11 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY...
* UNTIL 1100 AM CDT
AT 1030 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SAMSON...OR NEAR SELLERSVILLE...MOVING EAST AT 20
MPH.
PEOPLE IN CENTRAL GENEVA COUNTY...INCLUDING THE CITY OF SAMSON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3120 8570 3119 8569 3108 8568 3106 8610
3118 8613 3120 8612
TIME...MOT...LOC 1534Z 257DEG 17KT 3114 8601
42-DVDSpecial weather statement, Jun 11, 10:55 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1155 AM EDT MON JUN 11 2012
ALZ065-066-111630-
COFFEE AL-DALE AL-
1055 AM CDT MON JUN 11 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST COFFEE
AND SOUTHWEST DALE COUNTIES...
* UNTIL 1130 AM CDT
AT 1053 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 8 MILES SOUTH OF ENTERPRISE...OR NEAR MOUNT PLEASANT...
MOVING EAST AT 25 MPH.
PEOPLE IN SOUTHEASTERN COFFEE AND SOUTHWESTERN DALE COUNTIES...
INCLUDING THE CITIES OF LEVEL PLAINS AND DALEVILLE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3127 8602 3142 8565 3127 8562 3127 8566
3124 8567 3123 8569 3121 8569 3120 8571
3120 8597 3121 8598
TIME...MOT...LOC 1555Z 251DEG 22KT 3121 8588
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 10:34 AM CDT | Special Weather Statement | TAE | Geneva | 26 min |
| Jun 11, 10:55 AM CDT | Special Weather Statement | TAE | Coffee | 35 min |
| Jun 11, 11:13 AM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 47 min |
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Warning | TAE | Henry | 40 min |
| Jun 11, 1:18 PM CDT | Severe Thunderstorm Warning | TAE | Houston | 27 min |
| Jun 11, 10:37 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 32 hr |
| Jun 11, 1:27 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 33 min |
| Jun 11, 1:53 PM CDT | Severe Thunderstorm Warning | TAE | Jackson | 24 min |
| Jun 11, 2:40 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty | 35 min |
| Jun 11, 2:57 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon | 48 min |
| Jun 11, 3:23 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 52 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 27 min |
| Jun 11, 4:10 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.